Medline ® Abstract for Reference 206
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Progressive ascending paralysis following administration of intrathecal and intravenous cytosine arabinoside. A Pediatric Oncology Group study.
Dunton SF, Nitschke R, Spruce WE, Bodensteiner J, Krous HF
Two childhood acute myelogenous leukemia (AML) patients receiving intrathecal (IT) and intravenous (IV) cytosine arabinoside (Ara-C) developed progressive ascending paralysis, resulting in death in one patient. Necropsy findings on this patient included spinal cord demyelination characteristic of Ara-C neurotoxicity. An unusual aspect of these two cases was the delay between cessation of IT therapy and the onset of neurologic symptoms. These patients received relatively low total doses of IT Ara-C and standard doses of IV Ara-C. Previous studies have shown that Ara-C equilibrates readily between serum and cerebrospinal fluid; this implies that total IV and IT doses of Ara-C may be additive in relation to development of neurotoxicity. For these reasons, use of IV and IT Ara-C in childhood AML must be approached with greater caution, especially if neurologic abnormalities develop during or after therapy.